Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 24, 2012, 11:52 PM MDT for Hill County, Montana. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2012, 11:52 PM MDT (05:52 UTC)
- Expired
- Jun 25, 2012, 12:30 AM MDT
- In force
- 38 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Hill County, MT
The radar
The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 12:00 AM MDT | HAIL 0.25 | 24 N Gildford, MT | ESIMATED PEA SIZE HAIL...LIGHT WINDS...FREQUENT LIGHTNING...AND A STORM TOTAL OF 0.40 INCHES OF RAIN. |
| Jun 25, 12:05 AM MDT | HAIL 1.75 | 21 N Gildford, MT | GOLF BALL SIZE HAIL FELL...ALONG WITH HEAVY RAIN. STORM TOTAL OF 1.00 INCHES. HAIL DID MAKE DENTS IN CARS AND CAUSED WINDSHIELD DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
297
WUUS55 KTFX 250552
SVRTFX
MTC041-250630-
/O.NEW.KTFX.SV.W.0034.120625T0552Z-120625T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 PM MDT SUN JUN 24 2012
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1230 AM MDT
* AT 1149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 22 MILES NORTH OF GILDFORD...MOVING NORTHEAST
AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTH CENTRAL HILL COUNTY.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4871 11027 4888 11043 4900 11044 4901 11042
4902 10999 4901 10967
TIME...MOT...LOC 0552Z 230DEG 34KT 4890 11018
$$
SUK2 follow-up statements
043
WWUS55 KTFX 250617
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1217 AM MDT MON JUN 25 2012
MTC041-250630-
/O.CON.KTFX.SV.W.0034.000000T0000Z-120625T0630Z/
HILL MT-
1217 AM MDT MON JUN 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR NORTH CENTRAL HILL COUNTY...
AT 1212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER HILL
COUNTY...OR 35 MILES NORTH OF HAVRE...MOVING NORTHEAST AT 40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4871 11027 4888 11043 4900 11044 4901 11042
4902 10999 4901 10967
TIME...MOT...LOC 0617Z 230DEG 34KT 4905 10990
$$
SUK279
WWUS55 KTFX 250626
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1226 AM MDT MON JUN 25 2012
MTC041-250634-
/O.EXP.KTFX.SV.W.0034.000000T0000Z-120625T0630Z/
HILL MT-
1226 AM MDT MON JUN 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HILL COUNTY WILL
EXPIRE AT 1230 AM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING CONTINUES TO MOVE OVER NORTHERN HILL
COUNTY. THE ORIGINAL WARNING IS SET TO EXPIRE AT 12:30...HOWEVER
THIS STORM REMAINS SEVERE AND A NEW THUNDERSTORM WARNING IS NOW IN
EFFECT.
LAT...LON 4871 11027 4888 11043 4900 11044 4901 11042
4902 10999 4901 10967
TIME...MOT...LOC 0624Z 230DEG 34KT 4909 10982
$$
SUKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:55 PM MDT, 57 minutes earlier.
Area forecast discussion, Jun 24, 10:55 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1055 PM MDT SUN JUN 24 2012 UPDATED AVIATION SECTION .DISCUSSION... HAVE ISSUED A RED FLAG WARNING FOR FIRE ZONE 118 ON MONDAY AFTERNOON AND EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH FORECASTED WARM TEMPERATURES...STRONG WINDS AND LOW RELATIVE HUMIDITIES. MLV && .AVIATION... UPDATED 0455Z. SOUTHWEST FLOW ALOFT CONTINUES. THE AIRMASS REMAINS VERY DRY AND HAS STABILIZED. A LAYER OF LOW AND MID CLOUDS WILL PERSIST ACROSS PORTIONS OF NORTH CENTRAL MONTANA. ISOLATED THUNDERSTORMS REMAIN A POSSIBILITY ALONG THE INTERNATIONAL BOUNDARY. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. && .FIRE WEATHER... RED FLAG WARNING FOR FIRE ZONES 110 AND 111 REMAINS IN EFFECT THROUGH 9 PM MDT. SOME STRONGER WINDS AND LOW HUMIDITY VALUES HAVE ALSO MOVED INTO THE SOUTHERN PORTION OF ZONE 118 AND HAVE ISSUED A RED FLAG WARNING UNTIL MIDNIGHT MDT. ANOTHER WARNING HAS BEEN ISSUED FOR MONDAY AFTERNOON AND EVENING FOR ZONES 110...111 AND 118 FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES. MPJ/MLV && .PREV DISCUSSION... /ISSUED 550 PM MDT SUN JUN 24 2012/ TONIGHT THROUGH TUESDAY...SAME OLD PATTERN CONTINUES FOR THE FORECAST AREA THROUGH THE SHORT TERM. A DEEP UPPER LOW IS OVER THE PACIFIC NORTHWEST COAST WHILE A RIDGE REMAINS ENTRENCHED ALONG THE MONTANA-DAKOTAS BORDER. MODELS HAVE DONE A PRETTY TERRIBLE JOB HANDLING THE LOW CLOUDS IN NORTH CENTRAL MONTANA BUT SATELLITE IMAGERY CONTINUES TO SHOW THE CLOUD COVER ERODING FROM THE SOUTH. VERY UNSURE ABOUT THE CHANCE OF PRECIPITATION ACROSS NORTH CENTRAL MONTANA TONIGHT. THE GFS HAS A LARGE BULLSEYE OF QPF IN THIS REGION FOR THIS EVENING BUT THE OTHER MODELS REMAIN DRY...EXCEPT THEY ARE SHOWING QUITE A BIT OF INSTABILITY. HAVE GONE WITH A MENTION OF ISOLATED POPS OVERNIGHT BUT EXPECT THAT IF ANYTHING GETS GOING OVER THE WESTERN MOUNTAINS THIS AFTERNOON...THOSE STORMS COULD MOVE OUT OVER THE PLAINS AND CONTINUE WITH ELEVATED CONVECTION THROUGH MUCH OF THE NIGHT. PATTERN CONTINUES TO LOOK UNSETTLED WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED MONDAY AFTERNOON AND EVENING. BEST LOCATION FOR POSSIBLE SEVERE STORMS WILL BE OVER EASTERN MONTANA MONDAY EVENING AND SOME OF THESE COULD EXTEND INTO MY NORTHEAST ZONES. HAVE LEFT MENTION OF SEVERE OUT OF THE FORECAST FOR NOW BUT WOULD NOT BE SURPRISED TO SEE MODELS AND/OR SPC INCREASE THE LIKELIHOOD BY TOMORROW MORNING. CORE OF THE UPPER LOW FINALLY SWINGS ACROSS THE NORTHERN ROCKIES AND INTO CANADA ON TUESDAY. WIDESPREAD RAIN IS EXPECTED OVER THE GLACIER PARK REGION AND HPC HAS PUT NORTHWEST MONTANA INTO THE EXCESSIVE RAINFALL OUTLOOK. MPJ TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE ACROSS THE NORTHERN ROCKIES INTO ALBERTA TUESDAY NIGHT. THE AIRMASS WILL BE UNSETTLED AND THUNDERSTORMS COULD CONTINUE INTO THE LATE EVENING. BRISK WINDS ASSOCIATED WITH THE SURFACE LOW IN CANADA WILL BRING COOLER AIR INTO REGION THROUGH WEDNESDAY. HIGH PRESSURE ALOFT WILL BE IN PLACE THURSDAY AND THE AIRMASS WILL BE DRY AND STABLE. A SHORTWAVE WILL CROSS THE ROCKIES THURSDAY NIGHT BUT WITH THE DRY AIRMASS THE CHANCE OF PRECIPITATION WILL REMAIN LOW. HIGH PRESSURE WILL REBUILD FRIDAY BUT ANOTHER SHORTWAVE WILL MOVE MOISTURE INTO THE RIDGE ON SATURDAY. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE AREA SATURDAY AND SUNDAY. ZELZER. && .PRELIMINARY POINT TEMPS/POPS... GTF 59 89 59 79 / 10 10 20 20 CTB 56 76 55 67 / 20 10 30 60 HLN 58 93 58 80 / 10 10 20 20 BZN 53 93 54 82 / 0 10 10 10 WEY 47 84 49 69 / 0 10 10 10 DLN 53 89 53 74 / 0 10 10 10 HVR 61 90 61 85 / 20 10 20 30 LWT 59 91 59 84 / 10 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BROADWATER... CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...GALLATIN... JEFFERSON...MEAGHER. RED FLAG WARNING FROM NOON TO 9 PM MDT MONDAY BEAVERHEAD... BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... GALLATIN...JEFFERSON...MADISON...MEAGHER. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD... MADISON. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 4:34 PM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 434 PM MDT SUN JUN 24 2012 MTZ008-014-015-052-053-055-252245- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-GALLATIN- 434 PM MDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS IS IN EFFECT UNTIL MIDNIGHT. VERY WARM AND DRY CONDITIONS WILL BRING INCREASED FIRE DANGER OVER SOUTHWEST MONTANA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WARM AND DRY CONDITIONS WILL CONTINUE TO BRING INCREASED FIRE DANGER OVER SOUTHWEST MONTANA MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>013-044>051-054-252245- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- MEAGHER- 434 PM MDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 11:20 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 PM MDT SUN JUN 24 2012
MTZ011-250600-
HILL MT-
1120 PM MDT SUN JUN 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HILL COUNTY UNTIL
MIDNIGHT MDT...
AT 1117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF INVERNESS...OR 24 MILES
NORTHEAST OF CHESTER...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN HILL COUNTY...
RURAL NORTHWESTERN HILL COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 11014 4862 11049 4871 11073 4901 11054
4901 11018
TIME...MOT...LOC 0520Z 207DEG 17KT 4875 11054
SUKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:35 PM MDT | Red Flag Warning | TFX | Broadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 2 more | 24 hr |
| Jun 24, 11:20 PM MDT | Special Weather Statement | TFX | Hill | 40 min |
| Jun 25, 12:23 AM MDT | Severe Thunderstorm Warning | TFX | Hill | 37 min |
| Jun 25, 12:58 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 30 min |
| Jun 25, 2:42 PM MDT | Red Flag Warning | TFX | Broadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 2 more | 33 hr |
| Jun 25, 2:45 PM MDT | High Wind Watch | TFX | 21 hr | |
| Jun 25, 4:19 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 26 min |
| Jun 25, 4:44 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jun 25, 5:33 PM MDT | Special Weather Statement | TFX | Pondera | 42 min |
| Jun 25, 5:38 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Teton | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.